Open Source Sustainability/Workshops/October 2017

From NumFOCUS Wiki
Jump to: navigation, search

Note: The structure and content for this year's NumFOCUS Summit and Sustainability Workshop has changed from that which was originally presented here on the wiki (and elsewhere such as internal Google docs). The original focus and approach was that of an education-style workshop on general open source sustainability practices. The new and current approach is that of an intensive strategic planning session with key stakeholders across the NumFOCUS community including member projects.

Projects Director and Sustainability Workshop Lead Christie Koehler initiated this change after reflecting upon the short- and long-term goals of the Sustainability Program as well as the significant variation in the circumstances and needs across NumFOCUS's 20+ member projects. We believe this new format will allow us to create a shared vision and a concrete, strategic set of action plans for addressing sustainability across NumFOCUS and its member projects.

Feel free to get in touch with Christie if you have any questions, comments, or concerns.

Date & Location

The first NumFOCUS Open Source Sustainability Workshop will be co-located with the NumFOCUS Summit and will take place 10-11 October in Austin, Texas.

The Summit is being hosted by IBM (a NumFOCUS Corporate Partner) and will take place at the IBM Innovation Center in North Austin, near the Domain. The address is 11501 Burnet Rd, Austin, TX 78758 (map).

Participants

My goal is to have 1-2 representatives from each NumFOCUS sponsored project attend the workshop. Members of the SAB who would like to attend are welcome to do so. This first workshop is not open to the general public. We hope to expand the audience for this workshop series in subsequent iterations.

Additionally, I would like 2-3 subject matter experts in attendance who could provide relevant feedback as needed.

There is a budget for covering participants’ travel costs.

Purpose

This year's Summit and Sustainability Workshop is inspired by the Future Search (FS) method. The title of this FS-inspired workshop is "Ensuring the Sustainability of our Open Source Scientific Computing Communities."

The purpose of this gathering is three-fold:

  • To create a shared vision and strategic action plan for addressing sustainability across NumFOCUS and its member projects.
  • To enable all NumFOCUS stakeholders to act on common ground and take responsibility for their own plans.
  • To identify ways we can work together on sustainability work that we all value but cannot do alone.

Core Principles

This gathering is based around four core principles:

  • Getting the "whole system in the room."
  • Having a global context for local action.
  • Focusing on the future and common ground rather than problems and conflicts.
  • Self-managing and taking responsibility for actions.

Outcomes

At the conclusion of the Sustainability workshop, we will have created together:

  • a shared history regarding sustainability,
  • a shared framework that incorporates all our perceptions about present concerns related to sustainability, and
  • a shared vision for the ensuring the future prosperity of our communities.

Most importantly, this future search will generate strategic action plans for addressing sustainability into 2018 that involves key NumFOCUS stakeholders.

Materials developed for the workshop and as part of action items generated by the FS-inspired workshop will become part of the OSNAP kit. The above items developed by workshop participants will be collected, summarized, anonymized where appropriate, and shared as proceedings of the event.

Furthermore, Christie will use the proceedings of the gathering to help set the next year’s Sustainability Program roadmap.

Structure

The Sustainability Workshop will have five parts:

  • Session 1: Focus on the Past during which we'll build community through shared history. We'll get everyone moving and contributing.
  • Session 2: Focus on the Present during which we'll get everyone talking about a world that includes all their perceptions and create a shared framework for the work that follows.
  • Session 3: Focus on the Future during which we'll imagine a desired future.
  • Session 4: Discover Common Ground during which we'll get agreement on what everybody wants.
  • Session 5: Action Planning during which we'll turn common ground into policies, programs, projects, and/or next steps with name and due dates.

Participants should plan to attend the entire workshop.

We will work in groups throughout our two days together. Mixed groups formed by a cross-section of the whole will explore the past and the future. Stakeholder groups formed by members who share a certain set of perspectives will explore the present. Everyone will validate the common ground. Action planning will involve both stakeholder and self-selected groups. Each task will culminate in a whole-group dialog.

Stakeholder Groups

Tentative stakeholder groups are:

  • Community, Project, and Ops Managers have a significant role in organizing some aspect of the project's non-technical work. Consists of members from unfunded as well as funded projects.
  • Core Developer, Funded have a significant role in the technical work of the project. Funded means either that the project they are representing has a significant amount of funding or they are supported financially for contributing to the project.
  • Core Developer, Unfunded have a significant role in the technical work of the project. Unfunded means either that the project they are representing does not have a significant amount of funding or they are not supported financially for contributing to the project.
  • Project Lead, Funded have a significant role in the overall operation, direction, and governance of the project. Funded means either that the project they are representing has a significant amount of funding or they are supported financially for contributing to the project.
  • Project Lead, Unfunded have a significant role in the overall operation, direction, and governance of the project. Unfunded means either that the project they are representing does not have a significant amount of funding or they are not supported financially for contributing to the project.
  • Implementers are those most directly responsible for carrying out the mission of NumFOCUS the organization: its staff and Board of Directors.
  • Sustainers are those with a significant role in supporting NumFOCUS' mission: funders, sponsors, and members of the Sustainability Advisory Board.

Schedule

Monday, 9 October (Day 0)

The Summit Kickoff will take place on the evening of Monday, 9 October, at the Westin’s Urban Lounge. Join us starting at 7pm for drinks, dinner and meeting your fellow Summit participants.

Tuesday, 10 October (Day 1)

  • 08:00-08:30 (30 min) Breakfast + Socializing
  • 08:30-09:30 (60 min) Orientation
  • 09:30-11:00 (90 min) Session 1: Focus on the Past
  • 11:00-11:15 (15 min) Break (with snacks)
  • 11:15-12:15 (60 min) Session 2: Focus on the Present
  • 12:15-13:15 (60 min) Lunch
  • 13:15-13:45 (30 min) Review present trends (mixed groups)
  • 13:45-15:15 (90 min) Review present trends (stakeholder groups)
  • 15:15-15:30 (15 min) Break (with snacks)
  • 15:30-17:30 (120 min) Session 3: Focus on the Future
  • 17:30-17:45 (15 min) Day 1 wrap-up

On the evening of Tuesday, 10 October, from 7-9pm, we will have a reception at Punch Bowl Social, across from the Westin, 11310 Domain Drive (map). Plan on plenty of food, fun and games, including darts, ping pong, giant scrabble and corn hole (or, as Christie prefers to call it, bean bag toss).

Wednesday, 11 October (Day 2)

  • 08:00-08:30 (30 min) Breakfast + Socializing
  • 08:30-09:30 (60 min) Session 3 Presentations
  • 09:30-10:45 (75 min) Session 4: Common Ground
  • 10:45-11:00 (15 min) Break (with snacks)
  • 11:00-12:30 (90 min) Confirming Common Ground
  • 12:30-13:30 (60 min) Lunch
  • 13:30-14:30 (60 min) Session 5: Action Planning
  • 14:30-15:15 (45 min) Reporting
  • 15:15-15:30 (15 min) Break (With snacks)
  • 15:30-16:00 (30 min) Another round
  • 16:00-16:45 (45 min) Reports + next steps
  • 16:45-17:15 (30 min) Closing

There is no social event scheduled for Wednesday evening. If you're staying in Austin this evening, we encourage you to self-organize some outings!

Meals

We will be providing the following meals:

  • Monday evening: Dinner at the opening reception at the Westin.
  • Tuesday: Breakfast and lunch provided during the Summit; Dinner at the evening social event.
  • Wednesday: Breakfast and lunch provided during the Summit.

It’s important to us that we accommodate any dietary needs to the best of our ability. Thank you for including your dietary requirements when registering. We will use this information to work with the caterers to be sure there are good meal choices available for everyone. Let us know if you have any follow up requests or questions: summit-info@numfocus.org.

Travel Info

Hotel

NumFOCUS will be paying for and booking hotel accommodations for all attendees unless you indicate you have already made other lodging arrangements (such as staying with a friend).

The hotel is the Westin Austin at the Domain, 11301 Domain Drive, Austin, TX 78758 (map).

Be sure to enter your specific accommodation details in this (form). If you will not be staying at the hotel you will be able to indicate this.

Air Transportation

You are responsible for booking your flight(s) to and from Austin.

As soon as you book your flight, let us know your itinerary by filling out this short form.

We'll be using this to confirm everyone has booked flights and to help coordinate transportation and scheduling as needed.

If you have requested travel support, NumFOCUS will be reimbursing your roundtrip airfare to and from Austin. Please choose flights that work with your schedule, while taking cost into consideration. Try to stick to economy class.

Austin Transportation

You are responsible for arranging your transportation around Austin, although we are available to help if needed.

Some things to keep in mind:

  • The Westin does not provide an airport shuttle. Your best options for transport to and from the Austin airport is taxi or rideshare. Public transportation is not recommended.
  • The main Summit venue is located 0.8 miles from the hotel and the route is  very walkable. Public transportation and taxi are good options if you are not up for walking.
  • You should not need a rental car, but if you prefer to book one, please coordinate rides with fellow Summit attendees.

Submitting Expenses

For those of you who have requested travel support, we are covering the following:

  • airfare to and from Austin (economy class)
  • transportation to and from the airport in Austin as well as your city of origin
  • meals & incidentals not otherwise provided by NumFOCUS at the Summit (up to $59/day per federal guidelines)
  • We'll be providing several meals during the Summit (details above) so we expect your additional costs for meals & incidentals to be minimal.

Save your receipts. We will be using Zoho to collect receipts and expense reports from you. Watch for an email from Zoho inviting you to join the NumFOCUS organization. If you already use Zoho, you will still need to join the NumFOCUS organization. Next week we'll send out a follow-up email providing you with instructions on how to submit expenses.